Alert archive / Pennsylvania / Red Flag Warnings in 2012
Red Flag Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this red flag warning at Mar 7, 2012, 4:27 AM EST for 7 counties in Pennsylvania. It took effect at Mar 7, 2012, 11:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2012, 4:27 AM EST (09:27 UTC)
- In effect from
- Mar 7, 2012, 11:00 AM EST
- Expired
- Mar 7, 2012, 7:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Binghamton, NY
Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
211 WWUS81 KBGM 070927 RFWBGM URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 427 AM EST WED MAR 7 2012 ...VERY DRY WARM AIR WILL PUSH INTO NORTHEAST PENNSYLVANIA TODAY... PAZ038>040-043-044-047-048-072-071730- /O.UPG.KBGM.FW.A.0001.120307T1600Z-120308T0000Z/ /O.NEW.KBGM.FW.W.0001.120307T1600Z-120308T0000Z/ BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE- PIKE-SOUTHERN WAYNE- 427 AM EST WED MAR 7 2012 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS EVENING FOR NORTHEAST PENNSYLVANIA... THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS EVENING. * AFFECTED AREA...ALL OF NORTHEAST PENNSYLVANIA. * WINDS...SOUTHWEST...GUSTING UP TO 25 MPH...ESPECIALLY OVER THE HIGHER ELEVATIONS. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * HIGHEST THREAT...ACROSS THE HIGHER TERRAIN OF THE POCONO PLATEAU. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ MJ
3 follow-up statements
615 WWUS81 KBGM 071507 RFWBGM URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 1007 AM EST WED MAR 7 2012 PAZ038>040-043-044-047-048-072-072315- /O.CON.KBGM.FW.W.0001.120307T1600Z-120308T0000Z/ BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE- PIKE-SOUTHERN WAYNE- 1007 AM EST WED MAR 7 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING FOR NORTHEAST PENNSYLVANIA... * AFFECTED AREA...ALL OF NORTHEAST PENNSYLVANIA. * WINDS...SOUTHWEST...GUSTING UP TO 25 MPH...ESPECIALLY OVER THE HIGHER ELEVATIONS. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * HIGHEST THREAT...ACROSS THE HIGHER TERRAIN OF THE POCONO PLATEAU. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
682 WWUS81 KBGM 071935 RFWBGM URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 235 PM EST WED MAR 7 2012 PAZ038>040-043-044-047-048-072-080000- /O.CON.KBGM.FW.W.0001.000000T0000Z-120308T0000Z/ BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE- PIKE-SOUTHERN WAYNE- 235 PM EST WED MAR 7 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING FOR NORTHEAST PENNSYLVANIA... * AFFECTED AREA...ALL OF NORTHEAST PENNSYLVANIA. * WINDS...SOUTHWEST...GUSTING UP TO 25 MPH...ESPECIALLY OVER THE HIGHER ELEVATIONS. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * HIGHEST THREAT...ACROSS THE HIGHER TERRAIN OF THE POCONO PLATEAU. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
537 WWUS81 KBGM 080008 RFWBGM URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 708 PM EST WED MAR 7 2012 PAZ038>040-043-044-047-048-072-080115- /O.EXP.KBGM.FW.W.0001.000000T0000Z-120308T0000Z/ BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE- PIKE-SOUTHERN WAYNE- 708 PM EST WED MAR 7 2012 ...RED FLAG WARNING HAS EXPIRED FOR NORTHEAST PENNSYLVANIA... THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS HAVE SUBSIDED AND RELATIVE HUMIDITIES HAVE RISEN. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Mar 7, 1:25 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 7, 1:25 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
125 AM EST WED MAR 7 2012
.SYNOPSIS...
HIGH PRESSURE WILL SHIFT EAST TONIGHT...ALLOWING FOR DRY AND
UNSEASONABLY WARM AIR TO SPREAD IN FROM THE SOUTHWEST WEDNESDAY.
THE MILD CONDITIONS WILL CONTINUE INTO THURSDAY BEFORE A COLD
FRONT PASSES THROUGH THE AREA LATE IN THE DAY BRINGING SHOWERS AND
COLDER AIR.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
10 PM UPDATE...RADAR LOOKED BUSIER THAN IT ACTUALLY WAS THIS
EVENING...FROM GOOD MID LEVEL LIFT OF WARM FRONT ALOFT.
HOWEVER...DEWPOINT DEPRESSIONS AHEAD OF THE ATTEMPTED SHOWERS WERE
15-25 DEGREES...AND THERE WAS A LOT OF DRY AIR IN THE LOWEST 10
KFT AGL TO OVERCOME. WHAT SHOWED UP ON RADAR WAS ALMOST
EXCLUSIVELY VIRGA...NOT REACHING THE GROUND. HOWEVER...PENN YAN
DID MANAGE TO PICK UP A TRACE/SPRINKLE AS IT PASSED OVERHEAD. THAT
UPPER LEVEL MOISTURE AXIS IS NOW ALREADY NORTHEAST OF THE
AREA...AND FORECAST FOR A QUIET NIGHT IS STILL ON TRACK. SLIGHT
ADJUSTMENTS WERE MADE TO MINIMUM TEMPERATURES...A FEW DEGREES
MILDER IN SOME SPOTS...BECAUSE STRONG GRADIENT WILL LIMIT
DECOUPLING TO ONLY THE MOST PROTECTED STEEPER VALLEYS.
PREVIOUS DISCUSSION...
JUST SOME HI CLDS MVG THRU THIS EVE FROM THE UPR LVL WRM FNT
PASSING THRU THE LAKES. SKIES SHD CLR AFT MIDN AS THE UPR RDG BLDS
BACK IN. TEMPS SHD DROP SLOWLY...WITH THE COLDEST AIR HIDING IN
THE SHELTERED VLYS OF THE WRN CATS...WHERE SNOW CVR STILL EXISTS.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
VERY DRY AIR MASS UNDER A 573DM H5 RDG AND A 1040 MB SFC HI OFF
THE CST. MODELS ARE HOPELESS WITH LL MOISTURE IN THESE CASES SO
HAVE MIXED OUT THE SNDG TMRW WITH THE STRONG MARCH SUN. THIS WILL
BRING DEWPTS DOWN INTO THE LOW 20S AND UPPER TEENS IN NE PA AND
PARTS OF THE CNTRL SRN TIER AS WE MIX OUT. THIS WITH TEMPS
CLIMBING INTO THE LOW 60S WILL BRING RH BLO 30 PERCENT FOR NE PA.
FNLY...10 HR FUELS ARE WELL BLO THE 15% THRESHOLD FOR A FIRE WX
WATCH FOR NEPA. TO THE NORTH...ENUF PCPN HAS FALLEN OVER MUCH OF
THE AREA...PLUS SNOW IS STILL ON THE GND OVER MUCH OF THE CATS
INTO THE FINGER LAKES. THERE IS SOME CNCRN FOR THE SRN TIER OF
NY...BUT THE PCPN REQUIREMENT IS NOT BEING MET ATTM.
CLR SKIES WED NGT FLWD BY INCRSG ON THU AHD OF THE COLD FNT.
MODELS ARE SLOWLY RESOLVING THE TIMING BUT WLD IN GNRL BRING THE
FNT THRU LATE WED WITH PCPN RGT ALONG AND BHD THE FNT. WHILE THE
AIR BHD THE FNT IS NOT UNUSUALLY COLD...BUT H8 TEMPS WILL DROP BY
NEAR 20C BY LATE FRI. XPCT SOME SNOW SHWRS THU NGT IN THE
CAA...BUT LE SHD BE LIMITED BY THE SHEAR AND XTRMLY DRY UPSTREAM
AIR CROSSING THE LAKE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS IN GOOD AGREEMENT ON THE BIG PICTURE...AND HPC GRIDS WERE
GENERALLY FOLLOWED. PERIOD BEGINS WITH FLEETING UPPER TROUGH
EARLY IN THE WEEKEND...WHICH QUICKLY REVERTS TO WARM SOUTHWEST
FLOW AND ABOVE NORMAL TEMPERATURES FOR THE REMAINDER OF THE LONG
TERM.
FRIDAY NIGHT...850MB TEMPERATURES APPEAR TO REACH TO AROUND THE
MID TEENS BELOW ZERO CELSIUS...AS SURFACE HIGH CONTINUES TO BUILD
IN. LOW LEVEL FLOW WILL VEER MORE NORTHERLY WITH TIME...ACROSS
THE SHORT AXIS OF LAKE ONTARIO. HOWEVER...WITH 850MB TEMPERATURES
THAT COLD...FIGURING THAT A FEW FLURRIES WILL STILL BE POSSIBLE IN
THE NORTHERN ZONES IN THE EVENING. VERY DRY AIR MASS AND SPRAWLING
SURFACE HIGH DEFINITELY WIN BY 12Z SATURDAY THOUGH. AFTER A
SEASONABLY COOL AND DRY DAY...THE HIGH WILL SHIFT EAST AND ALLOW
WARMING RETURN FLOW TO QUICKLY GET UNDERWAY INTO SUNDAY...SETTING
THE STAGE FOR ANOTHER PERIOD OF ABOVE NORMAL TEMPERATURES EARLY
NEXT WEEK. HIGH CONFIDENCE IN THE BIG PICTURE...BUT LOW CONFIDENCE
IN TIMING OR EVEN EXISTENCE OF SMALLER SCALE WAVES EMBEDDED
WITHIN THE SOUTHWEST FLOW. THESE FEATURES WILL BE DEPENDENT ON
TIMING OF EJECTION OF CUTOFF LOW...OR AT LEAST PIECES OF ENERGY
FROM IT...FROM THE SOUTHWEST/FOUR CORNERS AREA. MODELS TYPICALLY
STRUGGLE WITH THIS SCENARIO...ESPECIALLY THIS FAR OUT. SO FOR SUNDAY
NIGHT THROUGH TUESDAY...ONLY SLIGHT TO LOW CHANCE POPS UNTIL THIS
CAN BE RESOLVED BETTER. PRECIPITATION TYPE IS PRETTY EASY
THOUGH...ALL LIQUID.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
1 AM UPDATE...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AS HIGH
PRESSURE REMAINS IN CONTROL. WINDS WILL REMAIN PRIMARILY OUT OF
THE SOUTH TO SOUTH-SOUTHWEST THROUGH THE PERIOD WITH GUSTY CONDITIONS
DEVELOPING LATER THIS AFTERNOON AS STRONG WINDS ALOFT MIX DOWN TO
THE SURFACE. LLWS WILL BE A FACTOR FOR ALL CNY TERMINALS UNTIL
THIS TIME AS 2KFT WINDS INCREASE TO NEAR 45 KTS OVER THE NEXT FEW HOURS.
FURTHER SOUTH AT AVP...2KFT WINDS WILL LIKELY REMAIN JUST BELOW
LLWS CRITERIA AS MAX WIND CORE REMAINS NORTH AND WEST. MID/UPPER
CLOUDS WILL INCREASE THROUGH THE LATE MORNING AND AFTERNOON IN
ADVANCE OF THE NEXT STORM SYSTEM APPROACHING FROM THE WEST.
TONIGHT WINDS WILL SUBSIDE EXCEPT AT KITH AND KBGM DUE TO THE
ELEVATION OF BOTH TERMINALS.
.OUTLOOK...
WED NGT...VFR
THU...MVFR/IFR IN SHRA.
THU NGT/FRI...MVFR CNTRL NY IN SCT -SHSN.
SAT/SUN...VFR.
&&
.FIRE WEATHER...
VERY DRY AIR ALONG WITH CONSIDERABLE WARMING AS THE LARGE CP HI
SLIDES SE. MODEL DEW PT FCSTS ARE WELL ABV WHAT CAN BE XPCTD AS WE
EASILY MIX OUT THE SNDG TAPPING THE MUCH DRIER AIR ABV. THIS WILL
ALSO HELP BRING DOWN SOME HIER THAN NORMALLY XPCTD WIND GUSTS
WITH THE MIXING. FUELS OVER NEPA ARE THE ONLY OTR FACTOR AND
LATEST INFORMATION BRINGS 10 HR FUEL MOISTURE DOWN BLO 10%. TO THE
NORTH...SOME SNOW CVR STILL EXISTS ACROSS THE CATSKILLS AND PARTS
OF THE FINGER LAKES KEEPING THE FUELS MOIST...TO THE SOUTH ACROSS
THE SRN TIER...SNOW IS PRETTY MUCH GONE BUT RECENT MELTING AND LGT
PCPN SHD KEEP FUEL MOISTURE UP. HWVR...FINE FUELS SUCH AND GRASS
AND LEAF LITTER WILL DRY QUICKLY AND WILL BURN SO GRASS AND BRUSH
FIRES SEEM LIKELY ALONG THE PA BRDR COUNTIES.
ON THU...THE WINDS SHOULD BE SOMEWHAT STGR...AS TEMPS REMAIN
MILD...AND THE ENVIR FLOW INCREASES...PARTICULARLY FOR NY'S SRN
TIER AND NE PA. HOWEVER...DEW PTS ARE ALSO PROGGED TO BE ON THE
INCREASE OVER TIME...WHICH WOULD POTENTIALLY MITIGATE FIRE
CONCERNS. LATER SHIFTS WILL ASSESS JUST HOW QUICKLY MOISTURE IS
ABLE TO RETURN ON THU.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FIRE WEATHER WATCH FROM 11 AM EST THIS MORNING THROUGH THIS
EVENING FOR PAZ038>040-043-044-047-048-072.
NY...NONE.
&&
SYNOPSIS...DGM
NEAR TERM...DGM/MDP
SHORT TERM...DGM
LONG TERM...MDP
AVIATION...CMG/HEDEN
FIRE WEATHER...Nearby
Red Flag Warnings in Pennsylvania, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.